We're here to help! Click here to chat with us or call us 24/7 at 770-299-1677.

Kratom Overdose Symptoms, Prevention & Treatment Guide

While kratom is still new in the West, it has been responsible for an increasing number of overdose deaths. According to the CDC, between July 2016 and December 2017, there were 91 deaths where a kratom overdose was the primary cause of death.

In this article

    What Are Some Common Types of Kratom?

    Kratom comes in many different breeds, referred to as strains and veins. They all have the same active ingredient, mitragynine. The only relevant distinction to our discussion is the physical form that kratom comes in. There are different processing techniques that may affect the potency and effects. Some of the different forms of kratom include:

    • Capsules or Pills
    • Loose Leaf
    • Extracts or Concentrates
    • Powdered Kratom Leaves

    There are several different methods for extracting the active ingredient in kratom. There can be significant differences in potency between these methods. Methanolic extractions appear to be the most potent ahead of ethanol and water. There are also several different sub-methods, including microwave-assisted, ultrasound-assisted, and supercritical carbon dioxide extraction. The differing potencies between these methods lead to significant variability in the potency of consumer kratom products.

    Signs & Symptoms Of A Kratom Overdose

    Some of the more common signs of a kratom overdose may include:

    • Rapid Heart Rate
    • Very Small Pupils
    • Confusion and Disorientation
    • Slow and Labored Breathing
    • Nausea and Vomiting
    • Intense Sweating
    • Flushed, Red Skin
    • Unconsciousness (with an inability to wake up)

    Some of the more severe symptoms of a kratom overdose can include:

    Kratom Overdose Symptoms, Prevention & Treatment

    What To Do If Someone Overdoses on Kratom

    Medical treatment for a kratom overdose is directed at supportive care. There may be some medications that can help. Regardless, attention from medical professionals will increase someone’s chances of surviving an overdose. Some things that a bystander may do to help a victim of a kratom overdose include:

    1. Call Emergency Medical Services. Medical care is necessary. Call an ambulance as soon as possible.
    2. Provide Simple Aid. If the person is suffering from a seizure, wait until convulsions have ceased. Then, place them in the recovery position. If they continue to vomit, ensure their airway remains clear.
    3. Stay With Them Until Help Arrives. Remain with the victim until medical help arrives. Be prepared to give as much information as possible to the paramedics.

    Doing these three simple things can improve someone’s chances of surviving a kratom overdose.

    Dangers

    Kratom is a very dangerous drug, contrary to popular belief. It has proven to have potentially fatal interactions with a wide variety of common medications. Additionally, since it is almost impossible to know the purity and potency of kratom products, overdoses are unfortunately becoming more common.

    Prevention

    The best way to avoid a kratom overdose is to stop using kratom. If someone is set on using this drug, there are some things they can do to reduce the risk of an overdose. Some of these harm-prevention practices include:

    • Do Not Mix Kratom With Other Drugs. Kratom produces potentially fatal interactions with other drugs and even common medications. Take a look at our article Top 5 Dangers of Kratom for more information about fatal kratom-drug interactions.
    • Stick To A Certain Brand And Form of Kratom. Kratom has shown varying potency between different manufacturers and forms. Sticking with a single brand and type of kratom can provide the best chance for consistent potency.

    Treatment

    If someone has suffered one kratom overdose and they continue to use this drug, it is likely they will experience another one at some point. The only way to be completely safe from a kratom overdose is to stop using the drug. The most effective way to quit is to enter a professional kratom rehab program. This may require a stay at a detox center followed up by IOP treatment.

    Additional Resources

    Having as much information as possible about kratom overdoses can go a long way toward providing help if and when someone encounters an overdose. Here are some additional resources that may help someone be as educated and informed as possible when it comes to kratom overdoses.

    You Aren’t Alone

    We’re Here To Help

    Get help now

    We’d love the opportunity to help you during this overwhelming and difficult process. Our sincere passion is helping people recover so that they can live full, meaningful, and healthy lives.

    Call us 24/7 at 770-299-1677. If we aren’t the right fit for you then we’ll utilize our expertise and connections within the treatment industry to assist you in finding the best provider for your specific needs. Alternatively, you can fill out our contact form and a member of our staff will contact you shortly.